Alert archive / Kansas / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 4, 2005, 6:59 PM CDT for Butler County, Elk County, Greenwood County, Kansas. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2005, 6:59 PM CDT (23:59 UTC)
- Expired
- Jun 4, 2005, 8:00 PM CDT
- In force
- 61 min
- Issued by
- NWS Wichita, KS
- Area
- Counties, with a storm outline in the text
Counties Butler County, KS, Elk County, KS, Greenwood County, KS
The radar
The Wichita radar (KICT), 81 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 4, 3:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 12.0 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1005 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 167 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KICT 042359
SVRICT
KSC015-049-073-050100-
/O.NEW.KICT.SV.W.0101.050604T2359Z-050605T0100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
659 PM CDT SAT JUN 4 2005
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN ELK COUNTY IN SOUTHEAST KANSAS.
EASTERN BUTLER COUNTY IN SOUTH CENTRAL KANSAS.
WESTERN GREENWOOD COUNTY IN SOUTHEAST KANSAS.
* UNTIL 800 PM CDT.
* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM CASSODAY TO 14
MILES SOUTHWEST OF EUREKA TO 6 MILES SOUTHEAST OF LATHAM...MOVING
NORTHEAST AT 30 MPH.
* LOCATIONS WITHIN THE WARNING INCLUDE...
CASSODAY...CLIMAX...EUREKA...LATHAM...PIEDMONT...ROSALIA...
SEVERY...THRALL
THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
HAIL UP TO THE SIZE OF QUARTERS...
WINDS UP TO 60 MILES AN HOUR...
VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...
THE STORMS HAVE A HISTORY OF PRODUCING LARGE HAIL.
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
LAT...LON 3806 9672 3772 9667 3748 9681 3749 9618
3807 9616
$$
KLEINSASSER2 follow-up statements
000
WWUS53 KICT 050020
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
720 PM CDT SAT JUN 4 2005
KSC015-049-073-050100-
/O.CON.KICT.SV.W.0101.000000T0000Z-050605T0100Z/
GREENWOOD KS-BUTLER KS-ELK KS-
720 PM CDT SAT JUN 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN ELK...
EASTERN BUTLER AND WESTERN GREENWOOD COUNTIES UNTIL 800 PM CDT...
AT 718 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 11
MILES SOUTHEAST OF MATFIELD GREEN TO 8 MILES SOUTHWEST OF EUREKA TO 7
MILES EAST OF LATHAM...AND MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR EUREKA BY 725 PM CDT.
NEAR SEVERY BY 735 PM CDT.
NEAR HAMILTON BY 740 PM CDT.
THE TOWNS OF PIEDMONT...THRALL AND CLIMAX ARE ALSO IN THE PATH OF
THIS LINE OF SEVERE THUNDERSTORMS.
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
LAT...LON 3806 9672 3772 9667 3748 9681 3749 9618
3807 9616
$$
CHANCE000
WWUS53 KICT 050033
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
733 PM CDT SAT JUN 4 2005
KSC015-049-073-050100-
/O.CON.KICT.SV.W.0101.000000T0000Z-050605T0100Z/
GREENWOOD KS-BUTLER KS-ELK KS-
733 PM CDT SAT JUN 4 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR NORTHWESTERN ELK...
EASTERN BUTLER AND WESTERN GREENWOOD COUNTIES UNTIL 800 PM CDT...
AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 12
MILES EAST OF CASSODAY TO 8 MILES SOUTH OF EUREKA TO 9 MILES EAST OF
LATHAM...AND MOVING EAST AT 35 MPH.
SEVERE THUNDERSTORMS WILL BE...
NEAR SEVERY BY 745 PM CDT.
NEAR HAMILTON BY 750 PM CDT.
THE TOWNS OF PIEDMONT...THRALL AND CLIMAX ARE ALSO IN THE PATH OF
THIS LINE OF SEVERE THUNDERSTORMS.
LAT...LON 3806 9672 3772 9667 3748 9681 3749 9618
3807 9616
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 2:35 PM CDT, 4 hours 24 minutes earlier.
Area forecast discussion, Jun 4, 2:35 PM CDT, 4 hours 24 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 235 PM CDT SAT JUN 4 2005 .DISCUSSION... ...MAIN FORECAST CONCERNS ARE POTENTIAL FOR SIGNIFICANT SEVERE WEATHER AND ADDITIONAL FLOODING THIS AFTERNOON AND TONIGHT... TONIGHT: AM GETTING A JUMP ON THE FORECAST IN ANTICIPATION OF A BUSY LATE AFTERNOON AND EVENING. AT 1800Z A WELL DEFINED UPPER LEVEL LOW IS EVIDENT ON THE SATELLITE IMAGERY OVER WESTERN NEBRASKA. IN ASSOCIATION WITH THIS LOW, A SURFACE BOUNDARY EXTENDS FROM SOUTHERN MINNESOTA SOUTHWARD INTO SOUTHWEST OKLAHOMA. AHEAD OF THIS FRONT THE AIRMASS IS VERY MOIST AND UNSTABLE. EASTERN KANSAS IS FAIRLY WELL CAPPED AT THIS TIME, BUT THAT SHOULD ERODE BY LATE AFTERNOON WITH EXPLOSIVE THUNDERSTORM DEVELOPMENT. OUR CURRENT THINKING IS THAT THE INITIAL THUNDERSTORM DEVELOPMENT SHOULD BE SOMEWHERE IN THE VICINITY OF THE TURNPIKE. SPCS OUTLOOK HAS A HIGH RISK OF SEVERE WEATHER FOR MOST OF NORTHEAST KANSAS INTO NORTHWEST MISSOURI, WITH A MODERATE RISK THROUGH SOUTHEAST KANSAS. TORNADOES WITH THESE STORMS MAINLY THIS EVENING ARE DEFINITELY POSSIBLE. IN ADDITION TO THE THREAT FOR TORNADOES, HEAVY RAIN IS ONCE AGAIN A POSSIBILITY. AM LEAVING THE FLOOD WATCH OUT AS IS FOR TONIGHT. THE SURFACE BOUNDARY SHOULD BE IN THE VICINITY OF AN IOLA TO CANEY LINE BY MIDNIGHT, THEN TO THE EASTERN BORDER OF OUR FORECAST AREA BY AROUND DAYBREAK. SUNDAY-SUNDAY NIGHT: NOT MUCH CHANGE TO THE ONGOING FORECAST. KEPT A CHANCE OF THUNDERSTORMS IN THE FAR SOUTHEAST, BUT NOT REAL CONFIDENT ON THAT. THE BOUNDARY LOOKS TO HANG UP FROM SOUTHERN ILLINOIS INTO CENTRAL OKLAHOMA. BECAUSE OF THAT PUT SOME SMALL CHANGES OF THUNDERSTORMS IN ALONG THE OKLAHOMA/KANSAS BORDER FOR SUNDAY NIGHT. MONDAY-SATURDAY: PRETTY MUCH LEFT THE ON-GOING FORECAST ALONE. THUNDERSTORM CHANCES SHOULD INCREASE TOWARD MIDWEEK AS ANOTHER STRONG UPPER TROF DEVELOPS OUT WEST, WITH HINTS OF A FRONTAL BOUNDARY PUSHING INTO CENTRAL KANSAS WEDNESDAY INTO THURSDAY. SEASONABLY VERY WARM AFTERNOONS AND MILD NIGHTS PROGGED, WITH NIGHTTIME LOW-LEVEL JETS COMMON. && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 62 85 65 91 / 40 10 10 10 HUTCHINSON 61 85 64 91 / 30 10 10 10 NEWTON 61 85 65 90 / 50 10 10 10 ELDORADO 63 85 65 90 / 60 10 10 10 WINFIELD-KWLD 63 85 66 91 / 60 20 20 20 RUSSELL 58 84 63 92 / 20 10 10 10 GREAT BEND 58 84 63 92 / 10 10 10 10 SALINA 60 84 63 90 / 40 10 10 10 MCPHERSON 60 85 64 90 / 40 10 10 10 COFFEYVILLE 69 86 66 89 / 80 40 20 20 CHANUTE 68 85 66 88 / 80 30 20 20 IOLA 68 85 66 88 / 80 20 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH IN EFFECT FROM 1 PM SATURDAY UNTIL 6 AM CDT SUNDAY FOR THE FOLLOWING ZONES...ALLEN...BUTLER...CHASE...CHAUTAUQUA... COWLEY...ELK...GREENWOOD...HARVEY...LABETTE...MARION... MONTGOMERY...NEOSHO...WILSON...AND WOODSON. && ELDER/
Hazardous weather outlook, Jun 4, 3:40 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WICHITA KS 340 PM CDT SAT JUN 4 2005 KSZ032-033-047>053-067>072-082-083-091>096-098>100-051200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 340 PM CDT SAT JUN 4 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT A SIGNIFICANT SEVERE WEATHER EVENT IS POSSIBLE LATE THIS AFTERNOON INTO TONIGHT ACROSS CENTRAL AND SOUTHEASTERN KANSAS, AS A VERY STRONG UPPER LEVEL DISTURBANCE MOVES OUT OVER KANSAS FROM COLORADO. A FEW TORNADOES WILL BE POSSIBLE, MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. A STRONG TORNADO OR TWO IS POSSIBLE IN THOSE AREAS. OTHERWISE, VERY LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE AREAWIDE. WEAK LOW PRESSURE IS FORECAST TO DEVELOP SOMEWHERE IN CENTRAL OR SOUTH CENTRAL KANSAS THIS AFTERNOON, WITH A DRYLINE EXTENDING SOUTHWARD FROM THE LOW THROUGH WESTERN OKLAHOMA. AS THE VERY STRONG DISTURBANCE ALOFT MOVES OUT OVER KANSAS, SCATTERED SUPERCELL THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG OR EAST OF THE DRYLINE DURING THE MID TO LATE AFTERNOON HOURS. THE SEVERE WEATHER THREAT WILL CONTINUE FOR MUCH OF THE EVENING, ALTHOUGH THE MAIN THREAT AREA WILL GRADUALLY SHIFT EAST OF THE INTERSTATE 135 CORRIDOR. IN ADDITION TO THE SEVERE WEATHER THREAT, ADDITIONAL FLOODING IS POSSIBLE MAINLY ACROSS THE FLINT HILLS AND SOUTHEASTERN KANSAS. PLEASE REFER TO THE LATEST FLOOD WATCH IN EFFECT UNTIL EARLY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS IN EXTREME SOUTHEASTERN KANSAS SUNDAY AFTERNOON. IF STORMS ARE ABLE TO DEVELOP, THEY MAY BECOME SEVERE. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH THURSDAY. IT IS TOO EARLY TO DETERMINE IF ANY OF THESE STORMS WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON INTO THE EVENING HOURS ACROSS ALL OF CENTRAL AND SOUTHEASTERN KANSAS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWOICT.HTM JMC/TES
In the hours before
Local storm report, Jun 4, 6:28 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
628 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL 1 S ARKANSAS CITY 37.05N 97.04W
06/04/2005 1.00 INCH COWLEY KS TRAINED SPOTTER
QUARTER SIZE HAIL.
&&
TESLocal storm report, Jun 4, 6:29 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
629 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM HAIL ARKANSAS CITY 37.07N 97.04W
06/04/2005 1.75 INCH COWLEY KS TRAINED SPOTTER
GOLF BALL SIZE HAIL.
&&
TESSpecial weather statement, Jun 4, 6:35 PM CDT, 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 635 PM CDT SAT JUN 4 2005 KSZ083-042345- SEDGWICK- 635 PM CDT SAT JUN 4 2005 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR SEDGWICK COUNTY... AT 633 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING NEAR MAIZE...OR 8 MILES NORTHWEST OF DOWNTOWN WICHITA...AND MOVING NORTHEAST AT 30 MPH. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. CHANCE
Local storm report, Jun 4, 6:47 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
647 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM HAIL ARKANSAS CITY 37.07N 97.04W
06/04/2005 1.00 INCH COWLEY KS TRAINED SPOTTER
QUARTER SIZE HAIL
&&
CDBLocal storm report, Jun 4, 6:49 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
649 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0646 PM FUNNEL CLOUD 4 SE ARKANSAS CITY 37.03N 96.99W
06/04/2005 COWLEY KS TRAINED SPOTTER
&&
CDBLocal storm report, Jun 4, 6:56 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
656 PM CDT SAT JUN 04 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM HAIL 1 E VALLEY CENTER 37.84N 97.36W
06/04/2005 0.50 INCH SEDGWICK KS PUBLIC
MARBLE SIZE HAIL.
&&
TESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 7:35 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 25 min |
| Jun 3, 9:33 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 42 min |
| Jun 3, 9:45 PM CDT | Flash Flood Warning | ICT | Chase, Marion | 6 hr |
| Jun 3, 9:55 PM CDT | Tornado Warning | ICT | Cowley | 35 min |
| Jun 3, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 31 min |
| Jun 3, 10:58 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 32 min |
| Jun 3, 11:07 PM CDT | Tornado Warning | ICT | Cowley | 23 min |
| Jun 3, 11:28 PM CDT | Tornado Warning | ICT | Cowley | 32 min |
| Jun 3, 11:31 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 44 min |
| Jun 3, 11:55 PM CDT | Flash Flood Warning | ICT | Chautauqua, Elk | 5 hr |
| Jun 3, 11:57 PM CDT | Tornado Warning | ICT | Chautauqua | 33 min |
| Jun 4, 12:23 AM CDT | Tornado Warning | ICT | Chautauqua | 19 min |
| Jun 4, 1:12 AM CDT | Tornado Warning | ICT | Chautauqua, Montgomery | 20 min |
| Jun 4, 1:28 AM CDT | Tornado Warning | ICT | Montgomery | 32 min |
| Jun 4, 2:01 AM CDT | Tornado Warning | ICT | Labette, Montgomery | 24 min |
| Jun 4, 3:58 AM CDT | Flash Flood Warning | ICT | Butler, Greenwood | 6 hr |
| Jun 4, 5:13 AM CDT | Flash Flood Warning | ICT | Woodson | 3 hr |
| Jun 4, 3:40 PM CDT | Tornado Warning | ICT | McPherson, Saline | 40 min |
| Jun 4, 5:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase | 51 min |
| Jun 4, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 61 min |
| Jun 4, 5:50 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Chase, Greenwood | 50 min |
| Jun 4, 5:59 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 61 min |
| Jun 4, 6:13 PM CDT | Tornado Warning | ICT | Butler, Cowley | 47 min |
| Jun 4, 6:40 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Jun 4, 6:43 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Sedgwick | 28 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.